Maine, 2011

Tornadoes and Hail in Maine, June 1, 2011

June 1, 2011 · NWS GYX · 25 events in 6 counties and zones

75 inch hail across the mountains and foothills of Maine with 1 inch hail reported in some interior areas. In addition, tornadoes developed in Oxford and Somerset Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms developed out ahead of a cold front during the afternoon of June 1 and produced mostly 1 to 2.75 inch hail across the mountains and foothills of Maine with 1 inch hail reported in some interior areas. In addition, tornadoes developed in Oxford and Somerset Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 1, 7:51 AM EST, 10 minutes earlier.

Area forecast discussion, Jun 1, 7:51 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
851 AM EDT WED JUN 1 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...BRINGING A CHANCE FOR
SHOWERS AND THUNDERSTORMS...SOME THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THIS COLD FRONT WILL USHER IN
COOLER WEATHER FOR TONIGHT. LOW PRESSURE PASSES TO OUR NORTH ON
THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON FRIDAY AND
LINGER THROUGH THE WEEKEND. LOW PRESSURE WILL STALL SOUTH OF THE
CANADIAN MARITIMES EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS AND FCSTS TO INCLUDE HIGHER POP FOR SHRA AND TSTMS
AND MENTION PSBL SVR WX THROUGH OUT THE DAY. ALREADY ISSUING
STATEMENTS AND WARNINGS ON STRONG/SVR CONVECTION IN NH AND EXTREME
SW ME PER LATEST RADAR.

SPC CONTINUES SLGT RISK OF SVR WX FOR TDA AS A CD FNT MARCHES THRU
LATER IN THE DAY. ALL INGREDIENTS THERE...INSTABILITY WITH HIGH
CAPE VALUES AND SHEAR DUE TO VEERING WINDS FROM H9 THRU H7 THOUGH
VEERING DIMINISHES DURING THE DAY BUT WIND SPEEDS INCREASE.

COULD BE SUPERCELL TSTMS WITH SVR WX. SPC HAS 5 PCT CHC OF TORNADO
...SO EVEN THAT IS A POSSIBILITY...THOUGH VERY SLGT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
COLD FRONT WILL PUSH OFFSHORE EARLY THIS EVENING...BRINGING
THUNDERSTORM CHANCES TO AN END. COOLER AND DRIER AIR WILL BE
MOVING IN BEHIND THE FRONT...ALLOWING TEMPERATURES TO FALL INTO
THE 40S AND 50S. BY THURSDAY...A PASSING UPPER LEVEL SHORTWAVE
TROUGH ROTATING AROUND THE MAIN UPPER TROUGH WILL COMBINE WITH
DAYTIME HEATING AND UPSLOPE WEST NORTHWEST WINDS TO BRING A CHANCE
FOR SHOWERS MAINLY TO MOUNTAINOUS REGIONS. BUT DRIER AIR MAY LIMIT
PRECIPITATION POTENTIAL FROM THIS. IN ADDITION...STRONG WINDS
ALOFT WILL BE ABLE TO MIX DOWN FROM LATE MORNING THROUGH THE LATE
AFTERNOON WITH GUSTS TO 35 MPH POSSIBLE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
OMEGA PATTERN AT 500MB WILL ONCE AGAIN BE THE MAIN PLAYER IN THE
EXTENDED FORECAST...AS STRONG RIDGING SETS UP OVER THE
HEARTLAND...WITH CLOSED LOWS SETTING UP JUST OFF EACH COAST. THIS
WILL ALLOW FOR A GENERAL N-NW FLOW THROUGH THE WEEKEND...WITH
ENOUGH WEAK RIDGING TO KEEP PRECIP MAINLY OFF TO THE NORTH AND
EAST.

UNSEASONABLY COOL AIR SETTLES INTO PLACE BY THU NIGHT...BUT LOOKS
LIKE ENOUGH FLOW...AT LEAST AT THE BOUNDARY LYR...IF NOT AT THE
SFC TO PREVENT WIDESPREAD DECOUPLING...SO THE THREAT FOR FROST
SEEMS MINIMAL ATTM.

FRIDAY AND THE WEEKEND LOOKS SEASONABLY AND MAINLY SUNNY AS WEAK
RIDGING LOOKS TO STAY IN PLACE. WITH ANOTHER COOL NIGHT INS TORE
FRI NIGHT. LOOKS LIKE WE START GETTING INTO WEAK ER FLOW BY LATER
IN THE WEEKEND...AND WOULD NOT BE SURPRISED TO SEE COASTAL STRATUS
AT NIGHT SAT AND SUN. MODELS BEGIN TO DIVERGE SOMEWHAT EARLY NEXT
WEEK...BUT AGREE THAT CLOSED LOW CONTINUES TO LINGER
OFFSHORE...JUST HOW FAR IS IN DEBATE. FOR NOW...WILL KEEP SLT CHC
POPS IN THE FORECAST MON-TUE.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH TONIGHT/...MOSTLY VFR EXCEPT MUCH LOWER IN ANY
TSTMS WHICH COULD BE SVR TDA INTO THIS EVENING.

LONG TERM /THURSDAY THROUGH SUNDAY/...MAINLY VFR THROUGH THE
WEEKEND. ONLY ISSUE WILL BE POTENTIAL COASTAL STRATUS SAT NIGHT.

&&

.MARINE...
SHORT TERM /TODAY THROUGH TONIGHT/...WILL UPDATE TO PUT IN PSBL
SVR TSTMS TDA WITH ENHANCED WORDING FOR ASSOCIATED MARINE HAZARDS.
WILL CONT THE SCA FOR BOTH WINDS AND SEAS.

LONG TERM /THURSDAY THROUGH SUNDAY/...WINDS/SEAS LOOK TO DIMINISH
THU NIGHT...AND SHOULD REMAIN SUB-SCA LVLS THROUGH HE WEEKEND.

&&

.FIRE WEATHER...
HIGH HUMIDITY WILL KEEP FIRE WEATHER CONCERNS LOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Jun 1, 2:28 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 AM EDT WED JUN 1 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
328 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF COLD FRONT THIS
AFTERNOON. SOME OF THESE STORMS COULD PRODUCE LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-021000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
328 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF COLD FRONT THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 1, 7:19 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
819 AM EDT WED JUN 1 2011

MEZ023-NHZ008-010-013-014-011315-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR
ROCKINGHAM-MERRIMACK-STRAFFORD-
819 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...MERRIMACK
COUNTY...ROCKINGHAM COUNTY AND YORK COUNTY THROUGH 915 AM EDT...

AT 818 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
NORTHWOOD MEADOWS STATE PARK TO 28 MILES SOUTHWEST OF WINDHAM...OR
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF NORTHWOOD TO 21
MILES SOUTH OF NASHUA...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND BEAR BROOK STATE
PARK... SOUTH HOOKSETT... LONDONDERRY... EPSOM... CHICHESTER...
CANDIA... AUBURN.. .ALLENSTOWN... NORTHWOOD MEADOWS STATE PARK AND
DERRY THROUGH 915 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4277 7135 4282 7139 4283 7144 4293 7146
      4295 7139 4300 7139 4302 7146 4326 7143
      4323 7057 4322 7057 4316 7059 4287 7082
      4288 7092 4285 7103 4280 7107 4281 7115
      4279 7118 4273 7118

ES
Special weather statement, Jun 1, 7:27 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
827 AM EDT WED JUN 1 2011

MEZ012-011300-
SOUTHERN OXFORD-
827 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 900 AM
EDT...

AT 827 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BETHEL...MOVING EAST AT 40 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LOCKE
MILLS...BETHEL...MILTON...GREENWOOD...BRYANT POND...WEST PARIS...
PERU...SUMNER AND HARTFORD THROUGH 900 AM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4453 7033 4430 7030 4430 7081 4448 7083

JSJ
Special weather statement, Jun 1, 7:35 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
835 AM EDT WED JUN 1 2011

MEZ008-009-013-014-011300-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
835 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 900 AM EDT...

AT 835 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF STRONG...OR ABOUT 13
MILES NORTH OF FARMINGTON...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRONG...SALEM...AVON...
NEW VINEYARD...NEW PORTLAND...STARKS...ANSON...NORTH ANSON...
NORRIDGEWOCK AND MADISON THROUGH 900 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4494 6972 4469 6979 4477 7030 4495 7028

JSJ
Special weather statement, Jun 1, 7:44 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
844 AM EDT WED JUN 1 2011

MEZ012-013-020-021-011330-
ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
844 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY AND FRANKLIN COUNTY THROUGH 930 AM EDT...

AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF SUMNER...OR ABOUT 7
MILES SOUTH OF RUMFORD...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SUMNER...PERU...
DIXFIELD...HARTFORD...BUCKFIELD...CANTON...JAY...TURNER...LIVERMORE
FALLS AND LIVERMORE THROUGH 930 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4454 6974 4414 6990 4428 7057 4458 7049

JSJ
Local storm report, Jun 1, 7:53 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
853 AM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             1 SSW DOVER             43.18N  70.89W
06/01/2011  M1.00 INCH       STRAFFORD          NH   TRAINED SPOTTER

            STRONG THUNDERSTORM... PEA SIZED TO 1 INCH HAIL... NO
            WIND... HEAVY RAIN

&&

EVENT NUMBER GYX1100060

ER
Special weather statement, Jun 1, 8:00 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
900 AM EDT WED JUN 1 2011

MEZ018-019-023-024-011345-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK-
900 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 945 AM EDT...

AT 900 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF SACO TO 4 MILES NORTHWEST OF CAPE NEDDICK...OR
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF BIDDEFORD TO 9 MILES
NORTH OF KITTERY...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH ELIOT...YORK...
CAPE NEDDICK...WELLS...OGUNQUIT...KENNEBUNK...SACO...BIDDEFORD...
KENNEBUNKPORT AND ARUNDEL THROUGH 945 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4312 7080 4367 7046 4363 7009 4360 7012
      4363 7014 4363 7019 4356 7019 4353 7023
      4355 7029 4352 7031 4352 7036 4349 7038
      4344 7033 4339 7042 4335 7042 4331 7055
      4326 7058 4321 7057 4311 7063

ES

The radar

The Portland,ME radar (KGYX), 67 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

20 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, York

When
June 1, 8:01 AM EST to 8:04 AM EST
Where
York County, 0.85 mi NE of Wells
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.330, -70.570

A severe thunderstorm produced 1 inch hail in Wells.

Hail, Oxford

When
June 1, 8:05 AM EST to 8:09 AM EST
Where
Oxford County, 2.42 mi SW of Oxford
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -70.520

A severe thunderstorm produced 1 inch hail near Oxford.

Hail, York

When
June 1, 8:08 AM EST to 8:12 AM EST
Where
York County, 1 mi ENE of Wells
Measured
1 in hail
Reported by
Public
Coordinates
43.325, -70.562

A severe thunderstorm produced 1 inch hail near Wells.

Hail, York

When
June 1, 8:13 AM EST to 8:16 AM EST
Where
York County, 0.85 mi NW of Old Orchard Beach
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -70.390

A severe thunderstorm produced 1 inch hail near Old Orchard Beach.

Hail, York

When
June 1, 8:15 AM EST to 8:18 AM EST
Where
York County, 2 mi NE of Wells
Measured
1 in hail
Reported by
Public
Coordinates
43.340, -70.552

A severe thunderstorm produced 1 inch hail near Wells.

Thunderstorm Wind, Androscoggin

When
June 1, 8:15 AM EST to 8:18 AM EST
Where
Androscoggin County, 0.69 mi N of Minot
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.090, -70.320

A severe thunderstorm downed a tree on a power line in Minot.

Hail, Franklin

When
June 1, 2:27 PM EST to 2:32 PM EST
Where
Franklin County, 0.49 mi W of Rangeley
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
44.970, -70.640

A severe thunderstorm produced 1.25 inch hail in Rangely.

Hail, Oxford

When
June 1, 2:30 PM EST to 2:36 PM EST
Where
Oxford County, 2 mi S of Bryant Pond
Measured
1 in hail
Reported by
County Official
Coordinates
44.351, -70.630

A severe thunderstorm produced 1 inch hail near Bryant Pond.

Hail, Oxford

When
June 1, 2:30 PM EST to 2:35 PM EST
Where
Oxford County, 1.47 mi SSE of Bethel Dyke Fld Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.400, -70.790

A severe thunderstorm produced 1.75 inch hail in Bethel.

Hail, Oxford

When
June 1, 2:30 PM EST to 2:33 PM EST
Where
Oxford County, West Bethel
Measured
1 in hail
Reported by
Public
Coordinates
44.400, -70.850

A severe thunderstorm produced 1 inch hail in West Bethel. A funnel cloud was also reported to the north.

Thunderstorm Wind, Oxford

When
June 1, 2:33 PM EST to 2:36 PM EST
Where
Oxford County, 1.38 mi N of Locke Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.420, -70.700

A severe thunderstorm downed two large trees on Bird Hill Road in Locke Mills.

Hail, Franklin

When
June 1, 2:35 PM EST to 2:39 PM EST
Where
Franklin County, Kingfield
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.950, -70.150

A severe thunderstorm produced 2.75 inch hail in Kingfield.

Tornado, Oxford

When
June 1, 2:35 PM EST to 2:36 PM EST
Where
Oxford County, 0.94 mi ENE of Locke Mills to 1.2 mi ENE of Locke Mills
Rating
EF1
Path length
0.26 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.404, -70.682

A tornado touched down about 2 miles northwest of the town of Bryant Pond. The tornado touched down along Gore Road on the southwest shore of North Pond and moved out over North Pond before dissipating. The tornado snapped or uprooted numerous trees. Maximum winds were estimated at 85 to 100 mph.

Hail, Oxford

When
June 1, 2:40 PM EST to 2:44 PM EST
Where
Oxford County, 0.99 mi W of Bryant Pond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.380, -70.650

A severe thunderstorm produced 1.75 inch hail in Bryant Pond.

Hail, Franklin

When
June 1, 2:50 PM EST to 2:53 PM EST
Where
Franklin County, 0.69 mi N of Kingfield
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -70.150

A severe thunderstorm produced 1 inch hail in Kingfield.

Hail, Androscoggin

When
June 1, 3:05 PM EST to 3:08 PM EST
Where
Androscoggin County, 4 mi S of Livermore Falls
Measured
1 in hail
Reported by
Public
Coordinates
44.412, -70.180

A severe thunderstorm produced 1 inch hail 4 miles south of Livermore Falls.

Hail, Oxford

When
June 1, 3:14 PM EST to 3:18 PM EST
Where
Oxford County, 0.69 mi N of Canton
Measured
1.25 in hail
Reported by
County Official
Coordinates
44.440, -70.320

A severe thunderstorm produced 1.25 inch hail in Canton.

Hail, Androscoggin

When
June 1, 3:22 PM EST to 3:27 PM EST
Where
Androscoggin County, 0.99 mi W of Poland Spg
Measured
1 in hail
Reported by
Public
Coordinates
44.030, -70.390

A severe thunderstorm produced 1 inch hail in Poland Springs.

Hail, Androscoggin

When
June 1, 3:23 PM EST to 3:26 PM EST
Where
Androscoggin County, 0.85 mi SW of Poland
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.060, -70.390

A thunderstorm produced 0.75 inch hail in Poland.

Hail, Cumberland

When
June 1, 3:29 PM EST to 3:34 PM EST
Where
Cumberland County, 3.99 mi NNE of Shaker Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.030, -70.330

A thunderstorm produced 0.88 inch hail near Shaker Village.

Hail, Androscoggin

When
June 1, 3:44 PM EST to 3:47 PM EST
Where
Androscoggin County, 1.47 mi SSE of Lewiston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.080, -70.190

A severe thunderstorm produced 1 inch hail in Lewiston.

Hail, Franklin

When
June 1, 4:30 PM EST to 4:33 PM EST
Where
Franklin County, 0.49 mi E of Carrabassett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.080, -70.210

A severe thunderstorm produced 1 inch hail in Carrabassett.

Hail, Franklin

When
June 1, 4:35 PM EST to 4:38 PM EST
Where
Franklin County, 0.69 mi N of Kingfield
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.960, -70.150

A severe thunderstorm produced 2.75 inch hail in Kingfield.

Tornado, Somerset

When
June 1, 4:51 PM EST to 5:06 PM EST
Where
Somerset County, 0.7 mi NNW of East New Portland to 1.45 mi SSW of Embden
Rating
EF1
Path length
8.38 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
44.909, -70.027

A tornado touched down on June 1 in Somerset County. The tornado touched down near School Street in the town of New Portland where minor damage was observed. From there, the tornado traveled east about 8.4 miles through the town of Embden to the Kennebec River where it lifted off the ground. The tornado crossed Embden Pond, Sand Pond, and Fahi Pond in Embden. Along its path, the tornado snapped or uprooted hundreds of trees and damaged several buildings and at least one vehicle. The most significant damage was observed near Embden Pond Road where winds were estimated to be between 90 an 100 mph. The maximum path width was estimated to be about 200 yards near Embden Pond Road.

Thunderstorm Wind, Somerset

When
June 1, 5:10 PM EST to 5:14 PM EST
Where
Somerset County, 0.98 mi W of Embden
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
44.920, -69.870

A severe thunderstorm downed large trees and power lines from Fahi Road to Cross Town Road in Emben.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyThe tornado archive for Maine, 2011Warnings in Maine, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323057, 323058, 323060, 323063, 323066, 323108, 323068, 323071, 323075, 323077, 323118, 323120, 329350, 323087, 323088, 323089, 323094, 323096, 323097, 323100, 323101, 323104, 323105, 329361, 323115.